Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 15, 2012, 4:16 PM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2012, 4:16 PM EDT (20:16 UTC)
- Expired
- Jul 15, 2012, 4:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
Counties City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
249 WWUS81 KRNK 152016 SPSRNK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 416 PM EDT SUN JUL 15 2012 VAZ019-020-023-024-152045- ALLEGHANY VA-BATH VA-BOTETOURT VA-ROCKBRIDGE VA- 416 PM EDT SUN JUL 15 2012 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF ALLEGHANY...BATH...BOTETOURT AND ROCKBRIDGE COUNTIES... AT 413 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES SOUTHWEST OF MILLBORO TO 7 MILES SOUTHEAST OF CLIFTON FORGE CITY... MOVING EAST AT 15 MPH. WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AT TIMES WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR MILLBORO AROUND 420 PM AND COLLIERSTOWN AROUND 445 PM. LAT...LON 3791 7935 3760 7953 3770 7988 3802 7967 $$ WP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:57 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 15, 3:57 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 357 PM EDT SUN JUL 15 2012 .SYNOPSIS... BROAD HIGH PRESSURE OFFSHORE WILL COVER MUCH OF THE MID ATLANTIC REGION THROUGH MONDAY. A WEAK UPPER LEVEL DISTURBANCE WILL TRACK SOUTHEAST ACROSS THE AREA TONIGHT. A COLD FRONT WILL PUSH THROUGH THE MID ATLANTIC REGION ON WEDNESDAY AND THURSDAY. && .NEAR TERM /THROUGH MONDAY/... AS OF 350 PM EDT SUNDAY... MODELS SIMILAR WITH TIMING AND POSITION OF SHORT WAVE OVER THE EASTERN GREAT LAKES. FEATURE IS FORECAST TO CROSS THROUGH THE FORECAST AREA TONIGHT. THIS MAY PROVIDE ENOUGH LIFT TO PROLONG ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS LONGER THAN 9PM/01Z WHEN THE STORMS HAVE TYPICALLY BEEN WEAKENING AFTER LOSS OF DAYTIME HEATING. AS SHORT WAVE GOES THROUGH SURFACE AND LOW LEVEL WINDS BECOME WEST TONIGHT THEN NORTHWEST ON MONDAY. EXPECT LOW CLOUDS LATE TONIGHT AGAINST THE WEST SLOPES THE FORECAST AREA. CLOUDS MAY INHIBIT FOG FORMATION BUT ANYWHERE IT CLEAR OUT THE HIGH AMOUNTS OF LOW LEVEL MOISTURE FROM THE RAIN THIS AFTERNOON AND THE SURFACE DEW POINTS IN THE MID 60S TO LOWER 70S WILL BE ENOUGH FOR FOG FORMATION. KEPT OVERNIGHT LOWS AND HIGHS ON SUNDAY CLOSER TO THE WARMER MAV GUIDANCE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... AS OF 200 PM EDT SUNDAY... THE BACK EDGE A SHORTWAVE TROUGH WILL BE EXITING THE REGION MONDAY EVENING. WHILE WE DO EXPECT TO SEE SOME LINGERING SHOWERS AND STORMS ACROSS MAINLY THE WESTERN PORTIONS OF THE REGION EARLY IN THE EVENING...A PREVAILING NORTHWEST FLOW BEHIND THE FEATURE SHOULD HELP SQUELCH ACTIVITY FAIRLY QUICKLY AFTER SUNSET. THIS PREVAILING NORTHWEST FLOW WILL CONTINUE INTO TUESDAY...BUT EVENTUALLY BACK TO THE WEST BY TUESDAY EVENING. THE RESULT WILL BE LIMITED CONVECTION EAST OF THE CREST OF THE BLUE RIDGE...WITH ACTIVITY IN THE MOUNTAINS FOCUSED DURING THE AFTERNOON AND EARLY EVENING HOURS. THE GREATEST CONCENTRATION WILL BE OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA AND NEIGHBORING SECTIONS OF SOUTHWEST VIRGINIA. BY WEDNESDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE REGION AS A COLD FRONT DRAWS CLOSE TO THE REGION FROM THE NORTH. SCATTERED SHOWERS AND STORMS ARE EXPECTED AS FAR EAST AS A LYNCHBURG TO REIDSVILLE LINE...WITH ISOLATED SHOWERS AND STORMS EAST OF THIS AREA. THE GREATEST ACTIVITY IS EXPECTED OVER SOUTHEAST WEST VIRGINIA AND THE NORTHERN MOUNTAINS OR NORTH CAROLINA. FOR TEMPERATURES...WE ARE EXPECTING HIGHS IN THE MID TO UPPER 80S FOR THE MOUNTAINS AND LOW TO MID 90S FOR THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA. AREAS ALONG AND EAST OF AN APPOMATTOX TO YANCEYVILLE LINE MAY SEE HEAT INDEX VALUES APPROACH 100 DEGREES BOTH TUESDAY AND WEDNESDAY AFTERNOON. LOW TEMPERATURES MONDAY NIGHT WILL RANGE FROM THE LOW TO MID 60S IN THE MOUNTAINS AND MID TO UPPER 60S EAST OF THE BLUE RIDGE. TUESDAY NIGHT...LOWS WILL BE AROUND THREE TO FIVE DEGREES MILDER THAN THOSE EXPECTED MONDAY NIGHT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 1130 AM EDT SUNDAY... WE ARE EXPECTING A BACKDOOR COLD FRONT TO PUSH SOUTH INTO...AND THROUGH THE REGION WEDNESDAY NIGHT THROUGH FRIDAY. THIS FEATURE WILL ACT AS A FOCUS FOR BOTH INCREASED COVERAGE AND ALSO A GREATER FOCUS OF COVERAGE ALONG AND NEAR THE FRONTAL BOUNDARY. BY THE UPCOMING WEEKEND...HIGH PRESSURE WILL RETURN TO THE REGION. HOWEVER...THE PROXIMITY OF THE FRONT...AND DIURNAL HEATING WILL PROLONG THE POTENTIAL FOR ISOLATED TO SCATTERED SHOWERS AND STORMS...ESPECIALLY DURING THE AFTERNOON AND IN WESTERN PARTS OF THE AREA. TEMPERATURES SHOULD TREND SLIGHTLY COOLER THROUGH SATURDAY...THEN REBOUND A BIT ON SUNDAY. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... AS OF 240 PM EDT SUNDAY... EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. HEAVIER DOWNPOURS WITH THE STORMS WILL PRODUCE MVFR VISIBILITIES. MODELS BRING A SHORT WAVE OUT OF THE EASTER GREAT LAKES AND THROUGH THE MID ATLANTIC REGION OVERNIGHT. THIS MAY PROLONG THE CHANCE OF SHOWERS INTO THIS EVENING EARLY MORNING. MODERATE CONFIDENCE THAT THE LOW LEVEL MOISTURE AND DEEPENING WEST TO NORTHWEST LOW LEVEL WINDS WILL RESULT IN MVFR STRATUS AT BLF OVERNIGHT. FOG WILL ALSO FORM AGAIN TONIGHT DUE TO THE AFTERNOON RAIN AND THE VERY MOIST LOW LEVEL AIR MASS. HIGH CONFIDENCE OF IFR TO LIFR CEILINGS AND VISIBILITIES AT LWB BETWEEN 06-12Z. MONDAY THROUGH WEDNESDAY...HIGH PRESSURE GRADUALLY BUILDS INTO THE AREA WITH PROGRESSIVELY MILDER TEMPERATURES AND A STRONG CAPPING INVERSION ALOFT. CONDITIONS WILL THEN BE MAINLY VFR MONDAY THRU WEDNESDAY EXCEPT BRIEFLY MVFR/IFR UNDER THOSE ISOLATED AREAS THAT RECEIVE A MODERATE TO HEAVY SHOWER OR STORM. SOME PATCHY VALLEY OR RIVER FOG ALSO LIKELY TO RESULT IN BRIEF EARLY MORNING MVFR/IFR CONDITIONS IN THE NORMALLY FOGGY LOCATIONS SUCH AS KLWB...KBCB AND KLYH INTO MIDWEEK. BY THURSDAY...A COLD FRONT APPROACHES THE REGION. THIS WILL RESULT IN MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. && .EQUIPMENT... NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE AIR DUE TO COMMERCIAL POWER NOT REACHING THE SITE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH EQUIPMENT...AMS
Hazardous weather outlook, Jul 15, 3:20 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 320 AM EDT SUN JUL 15 2012 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-045>047-WVZ042>045- 160730- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE- GREENBRIER- 320 AM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ043-044-058-059-160730- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 320 AM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 2:47 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 247 PM EDT SUN JUL 15 2012 VAZ023-024-151915- BOTETOURT VA-ROCKBRIDGE VA- 247 PM EDT SUN JUL 15 2012 ...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT AND ROCKBRIDGE COUNTIES... AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF EAGLE ROCK...MOVING EAST AT 10 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR NATURAL BRIDGE AROUND 315 PM. LAT...LON 3776 7949 3762 7948 3763 7977 3771 7978
Special weather statement, Jul 15, 3:17 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT SUN JUL 15 2012
VAZ017-151945-
FLOYD VA-
317 PM EDT SUN JUL 15 2012
...A STRONG THUNDERSTORM WILL AFFECT FLOYD COUNTY...
AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
COPPER HILL...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR COPPER HILL AROUND 325 PM.
LAT...LON 3702 8033 3708 8028 3711 8019 3712 8012
3708 8011 3707 8011 3706 8012 3704 8011
3702 8011Special weather statement, Jul 15, 3:21 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SUN JUL 15 2012
VAZ019-151945-
ALLEGHANY VA-
321 PM EDT SUN JUL 15 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY...
AT 317 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHEAST OF NEOLA TO 5 MILES EAST OF WHITE SULPHUR SPRINGS...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR NATURAL WELL AROUND 330 PM AND HOLLINS
AROUND 345 PM.
LAT...LON 3791 7990 3789 7988 3788 7976 3770 8008
3775 8026 3777 8025 3778 8021 3780 8023
3785 8018 3794 8004Special weather statement, Jul 15, 3:32 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT SUN JUL 15 2012
VAZ020-152000-
BATH VA-
332 PM EDT SUN JUL 15 2012
...STRONG THUNDERSTORMS WILL AFFECT BATH COUNTY...
AT 330 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 14 MILES
NORTH OF WARM SPRINGS TO WARM SPRINGS...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR BURNSVILLE AROUND 350 PM AND YOST AROUND
400 PM.
LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
3818 7948 3816 7943 3805 7952 3803 7952
3801 7953 3806 7989 3824 7986 3827 7981
3827 7978Special weather statement, Jul 15, 3:42 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EDT SUN JUL 15 2012 VAZ044-058-152015- HALIFAX VA-PITTSYLVANIA VA- 342 PM EDT SUN JUL 15 2012 ...STRONG THUNDERSTORMS WILL AFFECT HALIFAX AND PITTSYLVANIA COUNTIES... AT 339 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MT AIRY TO 7 MILES WEST OF INGRAM...MOVING EAST AT 10 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR LEDA AROUND 405 PM...INGRAM AROUND 410 PM AND RIDGEWAY AROUND 415 PM. LAT...LON 3696 7896 3674 7916 3673 7937 3695 7916
Special weather statement, Jul 15, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 416 PM EDT SUN JUL 15 2012 VAZ019-020-023-024-152045- ALLEGHANY VA-BATH VA-BOTETOURT VA-ROCKBRIDGE VA- 416 PM EDT SUN JUL 15 2012 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF ALLEGHANY...BATH...BOTETOURT AND ROCKBRIDGE COUNTIES... AT 413 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES SOUTHWEST OF MILLBORO TO 7 MILES SOUTHEAST OF CLIFTON FORGE CITY... MOVING EAST AT 15 MPH. WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AT TIMES WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR MILLBORO AROUND 420 PM AND COLLIERSTOWN AROUND 445 PM. LAT...LON 3791 7935 3760 7953 3770 7988 3802 7967 WP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:54 PM EDT | Special Weather Statement | RNK | City of Martinsville | 66 min |
| Jul 15, 12:58 PM EDT | Special Weather Statement | RNK | Bath | 47 min |
| Jul 15, 1:16 PM EDT | Special Weather Statement | RNK | Cumberland | 59 min |
| Jul 15, 1:52 PM EDT | Special Weather Statement | RNK | Carroll | 23 min |
| Jul 15, 2:18 PM EDT | Special Weather Statement | RNK | Patrick | 42 min |
| Jul 15, 2:44 PM EDT | Special Weather Statement | RNK | City of Roanoke | 31 min |
| Jul 15, 2:47 PM EDT | Special Weather Statement | RNK | City of Lexington | 28 min |
| Jul 15, 3:17 PM EDT | Special Weather Statement | RNK | Montgomery | 28 min |
| Jul 15, 3:21 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 24 min |
| Jul 15, 3:32 PM EDT | Special Weather Statement | RNK | Bath | 28 min |
| Jul 15, 3:42 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
| Jul 15, 4:27 PM EDT | Special Weather Statement | RNK | Nelson | 18 min |
| Jul 15, 4:32 PM EDT | Special Weather Statement | RNK | Pulaski | 28 min |
| Jul 15, 4:46 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 29 min |
| Jul 15, 4:54 PM EDT | Special Weather Statement | RNK | Buckingham | 51 min |
| Jul 15, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 27 min |
| Jul 15, 2:35 PM EDT | Special Weather Statement | RNK | Surry | 25 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.